NSAID's have adverse effects on cardiovascular system

Patient

Q: I recently saw an article about across the counter pain medications could cause heart troubles. I take one Tylenol PM each night to help me go to sleep. I'm 66 years old...will this cause me ill effects?

Doctor

A:   Tylenol PM contains acetaminophen and diphenhydramine. Acetominophen is safe in cardiovascular disease but diphenhydramine should be used with caution in patients with cardiovascular disease (including high blood pressure and ischemic heart disease).With reference to your other medications, Mobic (Meloxicam) and other non-selective NSAID’s, have been proven to have several adverse effects on the cardiovascular system, including interference with the beneficial antiplatelet activity of aspirin, an increase in cardiovascular events (including heart attack), and exacerbation of heart failure. Therefore unless this medication is absolutely necessary I would discontinue or reduce dose to the occasional or alternate days.

Related Q&A

Q: I have been diagnosed with sleep apnea. I have CPAP and my AHI is between 1 and 3 most nights. CPAP hasn't improved m...

Q: Hi am having trouble getting to sleep as my chest is tight,cant get my breath,peak flows are no higher than 250 &...

Q: I took 6 unisom pills by accident. I have taken 3 before i forgot and took another 3.

Q: Hello i got qestion i gave my 3 months old by mistake first dafence nose spray instead of the baby water spray , what...

Q: Iv snorted approx 2g of coke not really strong stuff. Av took a Buspar am prescribed can I take sum Trazodone for sle...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews